Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

July 25, 2017Mendocino County, California

NWS Eureka, CA issued this special weather statement at Jul 25, 2017, 9:39 PM PDT for Mendocino County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 9:39 PM PDT (04:39 UTC)
Expired
Jul 25, 2017, 10:00 PM PDT
In force
21 min
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 104 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS86 KEKA 260439
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
939 PM PDT TUE JUL 25 2017
 
CAZ109-110-112-260500-
Southwestern Mendocino Interior CA-Mendocino Coast CA-
Northwestern Mendocino Interior CA-
939 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO COUNTY
UNTIL 1000 PM PDT...

At 938 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rockport, or 13 miles west of Laytonville, moving
west at 25 mph.

Penny to dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Mendocino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3975 12364 3961 12363 3957 12377 3971 12380
TIME...MOT...LOC 0438Z 071DEG 23KT 3966 12373 

$$

KR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:42 PM PDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 25, 3:42 PM PDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
342 PM PDT Tue Jul 25 2017

.SYNOPSIS...An upper-level low will continue to bring a chance
of thunderstorms to portions of northwestern California through
Wednesday. For the remainder of the week, high pressure will
regain control of our weather, bringing dry weather and warming
temperature for the interior. The coastal areas will continue to
see night and morning clouds.

&&

.Short Term (Through Thursday)...An upper level low near Point
Arena is bringing some monsoonal moisture to the area. This
bringing some thunderstorms to northern Trinity county. Lapse
rates are good, over 8C/Km. The best instability looks to be over
Siskiyou and eastern Del Norte county. The storm motion is from
the east to the west. This may allow some showers or thunderstorms
to drift this way later in the afternoon. The showers have
diminished as of 3pm, but there is another weak wave that may
increase the coverage early this evening. The CU over the Yolla
Bolla's is fairly widespread, but so far not very deep. It still
has the potential for a few showers. The model soundings show a
deep inverted V type sounding. This brings the potential for
downburst winds.

Tonight another vortmax is expected to move around the low. This
will increase instability in northern Humboldt and Del Norte
counties. MU Cape values of over 900 j/kg are shown on the GFS.
This should be enough to bring some nocturnal showers and
thunderstorms to this area once again.

Wednesday the upper level low starts to move out of the area. Once
any lingering morning thunderstorms diminish there may not be
anymore storms. High pressure starts to build back in late in the
day which will likely help keep most convection in Siskiyou
county. This will need to be watched however, because if the
upper level low is slow to move out of the area there is the
potential for a few more thunderstorms. The night and morning
coastal clouds are expected to persist. Temperatures inland will
continue to be near normal.

Thursday the low pressure pulls out of the area and heights build
over the area. This will warm temperature a few more degrees. Dry
weather is expected. The stratus is expected to pull back to the
coast or just off the coast in the afternoon. MKK

.LONG TERM.../Thursday evening through Monday night/

Hot weather in store for the interior through early next week, with
highs in the low triple digits in Weaverville area, and highs near
100 degrees in Ukiah. The long term forecast period will start with
rising 500 mb heights, as the upper level ridge tries to build into
NW California from the south. The height rise will be subtle,
however, as there is an upper level trough holding strong over Gulf
of Alaska. There will be no precipitation potential through the
weekend into early next week. Don't really expect the weather
pattern to change much in this typical summer weather pattern. Hot
and dry inland, marine stratus along the coast. Changes to the
previous forecast package is minor.

&&

.AVIATION...The situation along the North Coast remained quite
persistent and not so exciting as marine stratus continued...even
stretching into local coastal valleys. The marine layer was more
shallow this morning and a tad bit more stubborn. However, a brief
thunderstorm did bring some exuberance to the coast near Orick as
some convection move from the East.  Distant lightning was reported
at both ACV & CEC airports. Some convective activity is possible
mostly north of ACV today. Also, the trend of partial
afternoon/evening clearing of stratus expected before low clouds
once again return and straddle the coast overnight. Inland aviation
concerns: Inland mountain & valley areas will stay mostly VFR with
some isolated convective activity expected...especially north of HWY
36. For UKI, FEW-SCT morning stratus may creep to the periphery of
the airport as a southerly flow continues.

&&

.MARINE...Summertime maritime pattern will continue over NW
California waters through the end of the work week into the weekend.
We have a semi-permanent ridge of high pressure set up over the East
Pacific, and a thermal low over Central Valley. The combined weather
systems will generate north winds over the waters through the
forecast period. The north winds, however, are not expected to be
exceptionally strong. There is a broad upper level trough over Gulf
of Alaska, and this has a surface low reflection over the Gulf of
Alaska. This low pressure system helps to keep the tightest pressure
gradient offshore, so do not expect gale conditions over NW CA
waters.

Seas are expected to remain fairly steep and elevated for the outer
waters through the work week. There will be a healthy northerly wind
waves, bringing wave heights of around 8 feet to the outer waters.
For the inner waters, wave heights will be around 4 to 6 feet.

Have extended the small craft advisory for outer waters to continue
through Thursday evening. Otherwise, changes to the previous
forecast package is minor.

&&

FIRE WEATHER...The main concern lies with our thunderstorm potential
over the next couple of days. Dangerous cloud to ground lightning
and erratic wind patterns near thunderstorms will be the main fire
weather concern. The good news is moisture will continue to increase
through Wednesday. For the remainder of the week, dry conditions are
expected for all of our neck of the woods with increasing afternoon
highs and lower relative minimum humidities expected. /PD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 5 PM PDT Thursday for PZZ470.
Small Craft Advisory until 9 PM PDT Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 25, 3:56 AM PDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
356 AM PDT Tue Jul 25 2017

CAZ101-103-106-261100-
Coastal Del Norte-Northern Humboldt Coast-Southern Humboldt Interior-
356 AM PDT Tue Jul 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms may develop this afternoon and
evening...mainly easy of a line from eureka to Garberville. The main
storm hazards will be dangerous cloud to ground lightning, gusty
winds, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-107-108-111-261100-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
356 AM PDT Tue Jul 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms may develop this afternoon and tonight,
mainly east of an Orick, to Dinsmore, to Ruth line. The main storm
hazards will be dangerous cloud to ground lightning, gusty winds,
and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may also develop Wednesday afternoon and evening, east
of a Weitchpec to Forest Glen line. The main storm hazards will be
dangerous cloud to ground lightning, gusty winds, and small hail.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-109-110-112-113-261100-
Southwestern Humboldt-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
356 AM PDT Tue Jul 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Special weather statement, Jul 25, 6:38 PM PDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Eureka CA
638 PM PDT TUE JUL 25 2017

CAZ105-260215-
Northern Humboldt Interior CA-
638 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 715 PM PDT...

At 636 PM PDT, Doppler radar was tracking a strong thunderstorm over
Orleans, moving west at 25 mph.

Penny to dime size hail and winds up to 30 mph will be possible with
this storm.

Locations impacted include...
Orleans.

LAT...LON 4136 12348 4133 12348 4132 12347 4124 12345
      4124 12346 4122 12344 4120 12355 4134 12359
TIME...MOT...LOC 0136Z 071DEG 22KT 4128 12349

KR
Special weather statement, Jul 25, 7:09 PM PDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Eureka CA
709 PM PDT TUE JUL 25 2017

CAZ105-260230-
Northern Humboldt Interior CA-
709 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 730 PM PDT...

At 709 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orleans, moving west at 25 mph.

Penny to dime size hail and winds up to 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4137 12354 4124 12353 4124 12367 4135 12367
TIME...MOT...LOC 0209Z 085DEG 21KT 4129 12362

KR
Local storm report, Jul 25, 7:26 PM PDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
726 PM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 W ORLEANS             41.30N 123.55W
07/25/2017  E0.88 INCH       HUMBOLDT           CA   PUBLIC

            FROM SOCIAL MEDIA A USER REPORTED MARBLE TO
            NICKEL SIZE HAIL IN ORLEANS FOLLOWED BY A
            BRIEF PERIOD OF HEAVY RAIN.

&&

ROGUE
Special weather statement, Jul 25, 9:23 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Eureka CA
923 PM PDT TUE JUL 25 2017

CAZ109-110-260430-
Mendocino Coast CA-Northwestern Mendocino Interior CA-
923 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO COUNTY
UNTIL 930 PM PDT...

At 922 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Laytonville, moving west at 25 mph.

Pea to penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Mendocino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3970 12376 3974 12354 3969 12354 3964 12366
      3965 12368 3964 12369 3963 12369 3962 12372
TIME...MOT...LOC 0422Z 071DEG 24KT 3969 12365

KR
Special weather statement, Jul 25, 9:39 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
939 PM PDT TUE JUL 25 2017

CAZ109-110-112-260500-
Southwestern Mendocino Interior CA-Mendocino Coast CA-
Northwestern Mendocino Interior CA-
939 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO COUNTY
UNTIL 1000 PM PDT...

At 938 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rockport, or 13 miles west of Laytonville, moving
west at 25 mph.

Penny to dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Mendocino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3975 12364 3961 12363 3957 12377 3971 12380
TIME...MOT...LOC 0438Z 071DEG 23KT 3966 12373

KR

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:38 PM PDTSpecial Weather StatementEKA37 min
Jul 25, 7:09 PM PDTSpecial Weather StatementEKA21 min
Jul 25, 9:23 PM PDTSpecial Weather StatementEKAMendocino7 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.